Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Jackson, MS

January 19, 20176 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2017, 4:51 PM CST for 6 counties in Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 19, 2017, 4:51 PM CST (22:51 UTC)
Expired
Jan 19, 2017, 5:21 PM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Attala County, MS, Holmes County, MS, Leake County, MS, Madison County, MS, Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 4:56 PM CSTFUNNEL CLOUD5 Wsw Fannin, MSVIDEO ON SOCIAL MEDIA SHOWED A FUNNEL CROSSING KINGS RIDGE COVE SUBDIVISION IN BRANDON BY THE ROSS BARNETT RESERVOIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS54 KJAN 192251
SVRJAN
MSC007-051-079-089-121-123-192345-
/O.NEW.KJAN.SV.W.0030.170119T2251Z-170119T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
451 PM CST THU JAN 19 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Leake County in central Mississippi...
  Rankin County in central Mississippi...
  Western Scott County in central Mississippi...
  Southern Attala County in central Mississippi...
  Madison County in central Mississippi...
  South central Holmes County in central Mississippi...

* Until 545 PM CST

* At 450 PM CST, severe thunderstorms were located along a line
  extending from near Pickens to near Florence, moving east at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Pickens and Cameron around 455 PM CST. 
  Camden around 500 PM CST. 
  Newport around 510 PM CST. 
  Thomastown around 515 PM CST. 
  Pelahatchie around 520 PM CST. 
  Singleton around 525 PM CST. 
  Morton, Smyrna and Renfroe around 535 PM CST. 
  Pulaski around 540 PM CST. 

Other locations impacted by these severe thunderstorms include
Redwater and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8956 3222 8973 3219 8973 3210 9021
      3229 9016 3229 9015 3231 9016 3234 9011
      3238 9010 3240 9007 3240 9014 3273 9007
      3275 9004 3288 8997 3290 9002 3294 9001
      3305 8937
TIME...MOT...LOC 2250Z 257DEG 35KT 3284 8996 3219 9014 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
129 
WWUS54 KJAN 192311
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
511 PM CST THU JAN 19 2017

MSC051-192320-
/O.CAN.KJAN.SV.W.0030.000000T0000Z-170119T2345Z/
Holmes MS-
511 PM CST THU JAN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOLMES COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.

LAT...LON 3233 8953 3229 8996 3293 8985 3303 8947
      3305 8937
TIME...MOT...LOC 2310Z 258DEG 29KT 3287 8980 3230 8995 

$$

MSC007-079-089-121-123-192345-
/O.CON.KJAN.SV.W.0030.000000T0000Z-170119T2345Z/
Leake MS-Rankin MS-Scott MS-Attala MS-Madison MS-
511 PM CST THU JAN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR LEAKE...NORTHEASTERN RANKIN...WESTERN SCOTT...SOUTHEASTERN ATTALA
AND NORTHEASTERN MADISON COUNTIES...

At 510 PM CST, severe thunderstorms were located along a line
extending from near Newport to near Brandon, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Newport around 515 PM CST. 
  Thomastown around 525 PM CST. 
  Leesburg around 535 PM CST. 
  Morton, Singleton and Branch around 540 PM CST. 
  Smyrna, Renfroe and Forkville around 545 PM CST. 

Other locations impacted by these severe thunderstorms include
Redwater and Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 8953 3229 8996 3293 8985 3303 8947
      3305 8937
TIME...MOT...LOC 2310Z 258DEG 29KT 3287 8980 3230 8995 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BYB
850 
WWUS54 KJAN 192321
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
521 PM CST THU JAN 19 2017

MSC007-079-089-121-123-192331-
/O.CAN.KJAN.SV.W.0030.000000T0000Z-170119T2345Z/
Leake MS-Rankin MS-Scott MS-Attala MS-Madison MS-
521 PM CST THU JAN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR LEAKE...NORTHEASTERN RANKIN...
WESTERN SCOTT...SOUTHEASTERN ATTALA AND NORTHEASTERN MADISON COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3233 8953 3229 8996 3293 8985 3303 8947
      3305 8937
TIME...MOT...LOC 2320Z 257DEG 35KT 3289 8968 3232 8983 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:53 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 19, 3:53 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
353 PM CST Thu Jan 19 2017

...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND...

.DISCUSSION...
.Tonight and Friday...

Swath of light to moderate rain continues to track across the
ArkLaMiss region this afternoon. This will continue through the
remainder of the afternoon into the early evening before pushing
totally east of the region. This will come as the upper trough will
track northeast of the area and away from the ArkLaMiss. Given the
anomalous moisture in place over the region and the saturated
grounds, will continue with the limited risk for flooding through
the remainder of the afternoon. As the rain clears out later this
evening into tonight, there is good potential for patchy fog to
develop across the area. Some locations will likely see some dense
fog tonight but pinpointing exactly where is a little more
difficult.

Dry weather will occur tomorrow as we will be between today's system
and the weather system set to move in from the southwest tomorrow
night. Partly sunny skies will help temperatures warm into the lower
to mid 70s. /28/

Friday night through Wednesday night...Another round of convection
will move north over the area Friday night with strong to severe
storms likely. This looks like it will be the first of a couple of
rounds of severe possible for the area this weekend. A surge of 1.3
to 1.5 inch PWATS will push into the southern portions of the area
Friday evening and push north across the area overnight. Initially
most of the storm look like they will be elevated with large hail the
primary concern. All of the models are in good agreement of -4 to -5
showalters, Vertical Totals of 29 to 30 and h700-h500 lapse rates of
at least 7.5 c/km, along with high sig hail values. These values are
very rare for this time of year, indicative of late February or
March. Some Significant hail looks possible, but will hold off on any
mention of this in the HWO for now. The storms may become more
surface based very early on Saturday as low level shear and moisture
increase. Expect an increased risk for damaging winds and tornadoes
generally along and south of the Hwy 84 corridor during this period.

The bulk of the first round of storms will shift east of the area
early on Saturday, but the GFS/NAM develop additional convection
Saturday afternoon/evening, and with steep mid level lapse rates the
large hail threat will continue. It really doesn't look there will be
much of a break in the shower/thunderstorm activity Saturday night
as the upper low approaches the ArkLaMiss.

Showers and thunderstorms will once again be possible on Sunday as
the upper low passes over the area, and although the severe risk
looks limited, there will be some risk for large hail as mid level
lapse rates will range from 7.0-7.5 c/km. Showers will persist into
Sunday evening before ending overnight with lows falling into the
low/mid 40s.

High pressure will build in on Monday with cooler highs in the low
60s. The surface flow will swing back around to the southeast on
Tuesday with high temperatures climbing back into the mid/upper 60s
under partly cloudy skies. A cold front will swing across the area
on Wednesday which will bring another chance for showers to the
ArkLaMiss./15/

&&

.AVIATION...
18Z TAF discussion:
Main aviation concerns today will be from
showers and thunderstorms spreading into the forecast area through
this evening. IFR to MVFR ceilings will continue in this rain shield
this afternoon. A few storms could be strong with some gusty winds
possible. Expect lingering moisture to cause some low clouds and/or
patchy BR late in the period, but confidence is low as to exact
impacts given the ongoing precipitation and amendments will likely be
needed throughout the day. /NF/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  75  58  74 /  48  10  68  49
Meridian      58  74  58  75 /  83  19  82  63
Vicksburg     54  74  57  74 /  14   9  62  46
Hattiesburg   59  75  61  76 /  69  19  90  69
Natchez       57  76  59  75 /  10   9  66  47
Greenville    53  70  56  72 /  12   8  48  40
Greenwood     55  73  57  74 /  37   9  55  43

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15/28
Hazardous weather outlook, Jan 19, 3:36 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CST THU JAN 19 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
336 PM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE THE REST OF THE
AFTERNOON ACROSS THE REGION. GIVEN THE SATURATED STATE OF THE GROUND
FROM EARLIER RAINFALL, THIS COULD LEAD TO ADDITIONAL FLOODING
PROBLEMS.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THIS WEEKEND...THERE IS AN ELEVATED THREAT FOR SEVERE WEATHER
GENERALLY ALONG AND SOUTH OF A LINE FROM WINNSBORO TO YAZOO CITY TO
SCOOBA...AND THERE IS A LIMITED THREAT TO THE NORTH OF THAT LINE.
HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS...AND TORNADOES WILL
ALL BE CONCERNS. TIMING WISE...THE PERIODS OF GREATEST IMPACT SHOULD
BE LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...AND THEN AGAIN
LATE SATURDAY AFTERNOON AND EVENING.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

15

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR FLOODING ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE_HEAVYRAIN

OBSERVED PRECIPITATION IMAGES...
   WWW.WEATHER.GOV/JAN/PRECIPMAPS

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

RIVER FORECAST CENTER...
   WWW.WEATHER.GOV/LMRFC/
SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.WPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.WPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
EXCESSIVE RAINFALL DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
DAY 1 THROUGH 7 QPF...
   WWW.WPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
QPF DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFPFD.HTML
   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jan 19, 10:55 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     TORNADO          4 WSW RALEIGH           32.00N 89.59W
01/19/2017                   SMITH              MS   EMERGENCY MNGR

            1 HOME ON COUNTRY RD 540 2A HAS ROOF DAMAGE AND TREES
            DOWN ON THEIR CAR.

&&

HEFFERAN
Local storm report, Jan 19, 11:07 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TORNADO          5 NNW MIZE              31.93N 89.60W
01/19/2017                   SMITH              MS   EMERGENCY MNGR

            ROOF DAMAGE AT A HOME ON COUNTY RD 110.

&&

HEFFERAN
Local storm report, Jan 19, 11:52 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1152 AM CST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      BROOKHAVEN              31.58N 90.45W
01/19/2017                   LINCOLN            MS   PUBLIC

            ROAD FLOODED BEHIND HOME DEPOT IN BROOKHAVEN.

&&

JCULIN
Special weather statement, Jan 19, 4:29 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
429 PM CST THU JAN 19 2017

MSZ037-042>044-048>050-192300-
Attala MS-Leake MS-Madison MS-Yazoo MS-Hinds MS-Rankin MS-Scott MS-
429 PM CST THU JAN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEAKE...RANKIN...EAST
CENTRAL YAZOO...NORTHWESTERN SCOTT...SOUTHWESTERN ATTALA...MADISON
AND EASTERN HINDS COUNTIES UNTIL 500 PM CST...

At 428 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Vaughan to near Dry Grove. Movement
was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Vaughan and Way around 435 PM CST.
  Whites around 445 PM CST.
  Richland, Cameron and Camden around 450 PM CST.
  Florence around 455 PM CST.
  Pearl, Brandon, Flowood, Monterey, Newport and Thomastown around
  500 PM CST.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3210 8987 3205 9015 3205 9048 3282 9014
      3304 8957
TIME...MOT...LOC 2228Z 251DEG 34KT 3278 9010 3213 9040

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:57 AM CSTSpecial Weather StatementJANLincoln33 min
Jan 19, 5:14 AM CSTSevere Thunderstorm WarningJANFranklin, Lincoln46 min
Jan 19, 6:27 AM CSTTornado WarningJANCopiah31 min
Jan 19, 7:20 AM CSTFlash Flood WarningJANCopiah3 hr
Jan 19, 7:23 AM CSTFlash Flood WarningJANFranklin, Jefferson, Lincoln3 hr
Jan 19, 7:43 AM CSTTornado WarningJANSimpson, Smith62 min
Jan 19, 8:32 AM CSTSpecial Weather StatementJANLawrence28 min
Jan 19, 8:41 AM CSTTornado WarningJANScott, Smith37 min
Jan 19, 9:01 AM CSTFlash Flood WarningJANSimpson, Smith3 hr
Jan 19, 10:46 AM CSTFlash Flood WarningJANFranklin6 hr
Jan 19, 11:08 AM CSTFlash Flood WarningJANCopiah, Franklin, Jefferson, Lincoln3 hr
Jan 19, 12:34 PM CSTFlash Flood WarningJANFranklin3 hr
Jan 19, 4:29 PM CSTSpecial Weather StatementJANMadison, Rankin31 min
Jan 19, 4:39 PM CSTTornado WarningJANHinds, Madison, Rankin27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.